Alert archive / Wyoming / Tornado Warnings in 2023

Tornado Warning 41, NWS Cheyenne, WY

July 6, 2023Niobrara County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jul 6, 2023, 8:47 PM MDT for Niobrara County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2023, 8:47 PM MDT (02:47 UTC)
Expired
Jul 6, 2023, 9:15 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 192 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:48 PM MDTHAIL 25 S Lance Creek, WYCorrects previous hail report from 5 S Lance Creek for time of event to align with radar echo. Delayed report. Cocorahs report on 2 inch hail 12.1N Manville. Resulted in damage to cars and roof shingles.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

689 
WFUS55 KCYS 070247
TORCYS
WYC027-070315-
/O.NEW.KCYS.TO.W.0041.230707T0247Z-230707T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
847 PM MDT Thu Jul 6 2023

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Southwestern Niobrara County in east central Wyoming...

* Until 915 PM MDT.
    
* At 846 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Manville, or 12 miles northwest of
  Lusk, moving southeast at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4288 10473 4297 10469 4292 10434 4272 10452
TIME...MOT...LOC 0246Z 311DEG 18KT 4288 10465 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Natoli
2 follow-up statements
358 
WWUS55 KCYS 070256
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
856 PM MDT Thu Jul 6 2023

WYC027-070315-
/O.CON.KCYS.TO.W.0041.000000T0000Z-230707T0315Z/
Niobrara WY-
856 PM MDT Thu Jul 6 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR SOUTH
CENTRAL NIOBRARA COUNTY...
    
At 856 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Manville, or 7 miles northwest of Lusk, moving
southeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4288 10467 4294 10460 4290 10436 4274 10450
TIME...MOT...LOC 0256Z 298DEG 27KT 4285 10454 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Natoli
514 
WWUS55 KCYS 070309
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
909 PM MDT Thu Jul 6 2023

WYC027-070319-
/O.EXP.KCYS.TO.W.0041.000000T0000Z-230707T0315Z/
Niobrara WY-
909 PM MDT Thu Jul 6 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL NIOBRARA COUNTY WILL EXPIRE
AT 915 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
east central Wyoming.

LAT...LON 4288 10467 4294 10460 4290 10436 4274 10450
TIME...MOT...LOC 0309Z 311DEG 18KT 4281 10448 

$$

Natoli

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 6, 5:42 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 5:42 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
542 PM MDT Thu Jul 6 2023

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Thu Jul 6 2023

KEY MESSAGES:

1) Slight Risk (level 2 of 5) in effect for most of southeast
Wyoming and the Nebraska panhandle for this afternoon into
tonight. All hazards are possible: large hail, strong wind gusts,
and cannot rule out tornadoes. Main timing is from 3 PM to
Midnight, strongest storms 5 PM to 10 PM.

2) Isolated to scattered storms possible Friday afternoon. Strong
to severe storms possible, mainly far southcentral and southeast
Wyoming.

DISCUSSION: Thunderstorms have begun initiating across the Laramie
Range where the clouds cleared a bit earlier this afternoon,
assisted by the terrain. The boundary is very prevalent looking
at winds and dewpoints. It is positioned near I-25 right now with
winds west of the boundary being westerly/downsloping with gusts
40 to 45 mph and dewpoints in the 30s to low 40s. East of the
boundary, winds are calmer and southerly/upslope with dewpoints in
the 50s to 60s. NAM Nest has been handling this scenario today the
best as far as timing of thunderstorm initiation and current
atmospheric conditions, so heavily based thunderstorm timing on
the NAM Nest. However, downsloping, westerly winds and dewpoints
in the 30s to 40s are not really the right scenario for strong
supercells and mesocyclones, but strong gusty showers are still a
concern. However, if the NAM Nest continues to be right, the main
show is what is to come later. It is showing the storms currently
initiating in southern Montana and northern Wyoming organizing and
pushing southeast, clipping Converse, Niobrara, Sioux and Dawes
counties between 7 PM and midnight. Strong wind gusts, large hail,
and tornadoes is much more of a concern due to the organized,
more supercellular potential nature of these storms. All members
of the HREF have continued to show long UH tracks through these
northern portions of our forecast area. To increase confidence in
the severe potential up there as well, there is ample moisture
with upslope flow, 2000 - 2500 J/kg of SBCAPE, and 40 to 50 knots
of effective bulk shear. Due to the winds being a little bit
stronger tonight, fog is not a concern at the moment, but cannot
be ruled out.

Friday, a brief shortwave ejects through southeast Wyoming and the
Nebraska panhandle, but with conditions being slightly drier
(dewpoints in the 40s to low 50s), the confidence is lower for
showers and thunderstorms, mainly staying in the higher terrain.
SPC does have a Marginal Risk in effect though, so an isolated
severe thunderstorm cannot be ruled out. Main threat will be
strong wind gusts, but severe hail cannot be ruled out, mainly
near the WY/CO border. Temperatures are forecast to be a few
degrees cooler across areas west of the Laramie Range and a few
degrees warmer across areas east of the Laramie Range tomorrow.
High temperatures in the low to mid-70s and low temperatures in
the 40s to 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM MDT Thu Jul 6 2023

Severe storms continues to be the main forecast challenge in the
long term.

Starting off Saturday...upper ridge axis lays from the 4 Corners
area...north northwest through Utah into the Idaho Panhandle
Saturday morning. This feature will keep us in northwest flow. At
the surface...frontal boundary lays along the spine of the
Colorado Rockies to the Carbon/Albany County lines...then west
along the Wyoming/Colorado line into northern Utah. Southeasterly
winds east of this front into north central Colorado and
southeastern Wyoming high plains and Nebraska Panhandle. Layered
PWAT values close to an inch in this southeast flow from northeast
Colorado into extreme eastern Goshen County. 250mb jet near 100kts
lays across our western counties into northwestern Kansas.
Instability does not look all that impressive for Saturday. GFS
MUCAPE around 1000J/KG off the GFS soundings. Shear looks
excellent. SPC has a Slight Risk area identified for much of the
Panhandle into southeast Wyoming. Will need to watch
Saturday...as this could be our next severe weather event.

Much warmer and drier day Sunday as ridge axis shifts slowly
eastward into western Wyoming. Kept PoPs confined to the south
Laramie Range and Cheyenne for Saturday afternoon.

Upper ridge builds into the CWA Monday and Tuesday with drier air
at the surface. PWATS down under .5 inches across much of
southeast Wyoming to .8 in the Panhandle. Looks very warm Tuesday
with 700mb temperatures up near +18 to +19C. Afternoon highs in
the low to mid 90s in the Panhandle and mid to upper 80s in
southeast Wyoming.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 532 PM MDT Thu Jul 6 2023

Current radar observations have a few storms pushing across
Carbon, Converse, and Niobrara counties, with a few note worthy
storms pulsing across the CWA. Slight Risk for severe weather
continues across southeast Wyoming and the Nebraska Panhandle
through tonight. As a result, kept trending TAFs to include VCTS
and TSRA, keeping most storms at least through 08z tonight. Into
tomorrow, chances continue to increase for IFR as low stratus and
fog is expected for all terminals expect KRWL.

&&

.FIRE WEATHER...
Issued at 126 PM MDT Thu Jul 6 2023

No fire weather concerns in the upcoming week due to recent and
forecast rainfall. While there will be gusty and erratic winds
surrounding thunderstorms, wetting rains are also forecast.
Minimum relative humidities and overnight recoveries are forecast
to be above critical thresholds, keeping the fire weather concerns
at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...MRD
FIRE WEATHER...LK
Hazardous weather outlook, Jul 6, 2:04 PM MDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Thu Jul 6 2023

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
204 PM MDT Thu Jul 6 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Slight Risk for severe thunderstorms this afternoon and overnight.
Large hail, strong wind gusts, and a tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued thunderstorm chances through the weekend. Warmer and
drier early next week possible.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.

WYZ103>106-109>117-072015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
204 PM MDT Thu Jul 6 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near daily chances for afternoon showers and thunderstorms. Some
may be strong to severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Near daily chances for afternoon showers and thunderstorms. Some
may be strong to severe.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.

In the hours before

Special weather statement, Jul 6, 5:33 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Thu Jul 6 2023

WYZ101-070015-
Converse County Lower Elevations WY-
533 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northwestern
Converse County through 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Pine Tree Junction, or 30 miles southwest of
Wright, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

&&

LAT...LON 4327 10571 4340 10608 4344 10608 4350 10604
      4350 10563
TIME...MOT...LOC 2333Z 295DEG 17KT 4346 10596

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 6, 5:58 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
558 PM MDT Thu Jul 6 2023

WYZ104-109-070030-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
558 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Carbon
County through 630 PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Seminoe Campground, or 28 miles northeast of
Rawlins, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4194 10687 4209 10689 4219 10654 4192 10648
TIME...MOT...LOC 2358Z 264DEG 22KT 4201 10678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jul 6, 6:45 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
645 PM MDT Thu Jul 6 2023

WYZ101-070130-
Converse County Lower Elevations WY-
645 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of north central
Converse County through 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Pine Tree Junction, or 20 miles south of Wright,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

&&

LAT...LON 4326 10533 4334 10574 4350 10577 4350 10531
TIME...MOT...LOC 0045Z 287DEG 19KT 4347 10563

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:45 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 6, 6:57 PM MDTSevere Thunderstorm WarningCYSConverse48 min
Jul 6, 7:34 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara41 min
Jul 6, 8:09 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSConverse, Niobrara51 min
Jul 6, 8:41 PM MDTSevere Thunderstorm WarningCYSNiobrara49 min
Jul 6, 8:46 PM MDTSevere Thunderstorm WarningCYSConverse44 min
Jul 6, 9:08 PM MDTSevere Thunderstorm WarningCYSNiobrara37 min
Jul 6, 9:37 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Niobrara38 min
Jul 6, 9:46 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSConverse, Platte44 min
Jul 6, 10:11 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Niobrara49 min
Jul 6, 10:18 PM MDTSevere Thunderstorm WarningCYSGoshen24 min
Jul 6, 10:42 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte48 min
Jul 6, 11:20 PM MDTSevere Thunderstorm WarningCYSGoshen40 min

Nearby

Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.